Alert archive / Texas / Tornado Warnings in 2018
Tornado Warning 19, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Oct 7, 2018, 5:27 PM CDT for Potter County, Randall County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2018, 5:27 PM CDT (22:27 UTC)
- Expired
- Oct 7, 2018, 5:46 PM CDT
- In force
- 19 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 26 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 7, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
919
WFUS54 KAMA 072227
TORAMA
TXC375-381-072315-
/O.NEW.KAMA.TO.W.0019.181007T2227Z-181007T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
527 PM CDT SUN OCT 7 2018
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
North central Randall County in the Panhandle of Texas...
Southwestern Potter County in the Panhandle of Texas...
* Until 615 PM CDT.
* At 526 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Bushland, or 11 miles west of Amarillo, moving
northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Bushland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3514 10199 3514 10211 3536 10204 3536 10183
TIME...MOT...LOC 2226Z 209DEG 24KT 3518 10202
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
MJG2 follow-up statements
893
WWUS54 KAMA 072239
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
539 PM CDT SUN OCT 7 2018
TXC381-072248-
/O.CAN.KAMA.TO.W.0019.000000T0000Z-181007T2315Z/
Randall TX-
539 PM CDT SUN OCT 7 2018
...THE TORNADO WARNING FOR NORTH CENTRAL RANDALL COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved into
Potter county. Therefore, the warning has been cancelled for Randall.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
LAT...LON 3519 10203 3536 10200 3536 10183 3518 10196
3518 10198
TIME...MOT...LOC 2238Z 207DEG 14KT 3522 10199
$$
TXC375-072315-
/O.CON.KAMA.TO.W.0019.000000T0000Z-181007T2315Z/
Potter TX-
539 PM CDT SUN OCT 7 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTH
CENTRAL POTTER COUNTY...
At 538 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northeast of Bushland, or 9 miles west of
Amarillo, moving northeast at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall and fog may hide this tornado. Do not wait to see or
hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3519 10203 3536 10200 3536 10183 3518 10196
3518 10198
TIME...MOT...LOC 2238Z 207DEG 14KT 3522 10199
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
MJG115
WWUS54 KAMA 072246
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
546 PM CDT SUN OCT 7 2018
TXC375-072254-
/O.CAN.KAMA.TO.W.0019.000000T0000Z-181007T2315Z/
Potter TX-
546 PM CDT SUN OCT 7 2018
...THE TORNADO WARNING FOR SOUTH CENTRAL POTTER COUNTY IS
CANCELLED...
The rotation associated with a potentially tornadic thunderstorm
which prompted the warning has weakened. One inch hail and damaging
winds remain possible.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
LAT...LON 3519 10203 3536 10200 3536 10183 3518 10196
3518 10198
TIME...MOT...LOC 2244Z 209DEG 24KT 3526 10196
$$
MJGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 7, 4:29 PM CDT, 58 minutes earlier.
Area forecast discussion, Oct 7, 4:29 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
429 PM CDT Sun Oct 7 2018
.DISCUSSION...
Partial clearing across the extreme southwest Texas Panhandle
allowed surface-based instability to increase rapidly, with
surface-rooted thunderstorms being able to utilize high levels of
helicity. Strong to severe thunderstorms initiating in the
warmer air will move northeast, with a severe thunderstorm threat
this evening across the western Texas Panhandle.
Otherwise, few changes have been made to the forecast. Threat
for heavy rain over multiple periods through Monday evening
continues as longwave trof maintains its strength as it moves
slowly toward forecast area. Low-level response will be for
continued moist southerly flow. Showers, thunderstorms and fog
expected tonight and into Monday.
Western sections of the Panhandles may clear Monday afternoon, as
dryline feature sets up. Resulting surface heating will promote
increasing instability and potential for increased thunderstorm
development. Cold front Monday night expected to overtake
retreating dryline, moving through all of forecast area by
sunrise Tuesday. Threat of heavy rain expected to come to an end
shortly after frontal passage. Existing Flood Watch may need to
be extended through Monday night for some sections.
On Tuesday, cooler and more stable air will reduce severe and
heavy rain threat, but rising motions along elevated frontal
surface will support showers and thunderstorms, particularly in
the morning.
Dry conditions expected Tuesday night through Wednesday night as
main trof axis passes. By Thursday, next positively-tilted
longwave trof causes strengthening southwest flow aloft, with
remnants of Pacific Hurricane Sergio being drawn toward Texas,
warranting mention of showers and thunderstorms resuming Thursday.
Cockrell
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 57 73 50 62 42 / 90 50 50 40 5
Beaver OK 55 74 48 59 39 / 90 70 60 80 5
Boise City OK 53 71 41 55 35 / 70 30 40 30 10
Borger TX 60 76 50 61 43 / 90 50 60 50 5
Boys Ranch TX 57 75 48 62 40 / 90 30 50 30 5
Canyon TX 58 73 50 62 42 / 90 50 50 30 5
Clarendon TX 60 74 55 67 45 / 90 70 70 60 5
Dalhart TX 55 73 43 59 36 / 80 30 40 30 5
Guymon OK 57 74 44 58 37 / 90 50 50 50 5
Hereford TX 57 73 49 63 41 / 90 30 50 20 5
Lipscomb TX 60 72 53 62 43 / 90 80 70 80 10
Pampa TX 60 73 52 61 42 / 90 60 60 60 5
Shamrock TX 62 73 58 67 46 / 90 90 80 80 5
Wellington TX 60 74 60 70 48 / 90 90 80 80 5
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Monday evening for the following zones:
Armstrong...Carson...Collingsworth...Donley...Gray...
Hemphill...Lipscomb...Roberts...Wheeler.
OK...None.
&&
88/03Hazardous weather outlook, Oct 7, 3:54 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 354 PM CDT Sun Oct 7 2018 OKZ001>003-TXZ001>020-317-081100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 354 PM CDT Sun Oct 7 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are expected across the Oklahoma and Texas Panhandles. Some storms in the western one-third of the Texas Panhandle could become severe this evening. The main severe threats will be hail up to 2 inches in diameter and gusts up to 70 MPH. Isolated tornadoes will also be possible. Otherwise, thunderstorms tonight will be capable of producing heavy rain, which could lead to flooding or flash flooding. A Flood Watch remains in effect for most of the eastern Texas Panhandle through tonight. In addition, areas of fog are expected, with visibilities often below one mile. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are expected Monday through Tuesday morning across the Oklahoma and Texas Panhandles. Some storms on Monday may become strong to severe, with large hail and damaging winds being the main hazards. In addition, heavy rainfall will likely accompany the strongest storms Monday and Monday night, which may lead to flooding or flash flooding. A Flood Watch remains in effect for most of the eastern Texas Panhandle through Monday evening. Low temperatures Wednesday morning are forecast to fall to between 34 and 36 degrees across northwest sections of the Oklahoma and Texas Panhandles. A Frost Advisory may become necessary for this area late Tuesday night into early Wednesday morning. Additional thunderstorms may develop Thursday through Saturday across the Oklahoma and Texas Panhandles. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through this evening for the western one-third of the Texas Panhandle. Spotter activation may be needed again on Monday. Cockrell
In the hours before
Special weather statement, Oct 7, 3:36 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT SUN OCT 7 2018
TXZ011-016-072115-
Deaf Smith TX-Oldham TX-
336 PM CDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES
UNTIL 415 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bootleg, or 11 miles north of Friona. Additional strong storms were
located near Glenrio and east of Hereford. These storms were moving
northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hereford, Vega, Adrian, Glenrio, Bootleg, Wildorado, Simms and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
LAT...LON 3560 10304 3560 10268 3525 10220 3475 10220
3475 10304
TIME...MOT...LOC 2034Z 215DEG 24KT 3481 10276
MJGLocal storm report, Oct 7, 4:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT SUN OCT 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 2 ENE HEREFORD 34.83N 102.37W
10/07/2018 M1.00 INCH DEAF SMITH TX LAW ENFORCEMENT
QUARTER SIZE AND JUST A LITTLE BIGGER THAN QUARTER
SIZE.
&&
EVENT NUMBER AMA1800473
SCHNEIDERThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 10:30 PM CDT | Special Weather Statement | AMA | Randall | 45 min |
| Oct 6, 11:55 PM CDT | Special Weather Statement | AMA | Sherman | 50 min |
| Oct 7, 8:47 AM CDT | Dense Fog Advisory | AMA | Armstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 8 more | 5 hr |
| Oct 7, 2:42 PM CDT | Tornado Warning | AMA | Deaf Smith, Randall | 20 min |
| Oct 7, 3:36 PM CDT | Special Weather Statement | AMA | Deaf Smith, Oldham | 39 min |
| Oct 7, 4:10 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 65 min |
| Oct 7, 4:17 PM CDT | Tornado Warning | AMA | Deaf Smith | 22 min |
| Oct 7, 5:02 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 58 min |
| Oct 7, 5:14 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 61 min |
| Oct 7, 5:42 PM CDT | Special Weather Statement | AMA | Hartley | 33 min |
| Oct 7, 5:55 PM CDT | Flash Flood Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 2 hr |
| Oct 7, 6:12 PM CDT | Special Weather Statement | AMA | Potter | 48 min |
| Oct 7, 6:47 PM CDT | Special Weather Statement | AMA | Dallam, Hartley, Oldham | 43 min |
Nearby
Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.